Medicine is not only a science; it is also an art. It does not consist of compounding pills and plasters; it deals with the very processes of life, which must be understood before they may be guided. — Paracelsus
Humans are prone to illness and disease; there is no doubt, but how these illnesses are treated is often misunderstood. Patients are thankful that there are medications today that were once mere far-fetched dreams in the minds of scientists. We not only have medicines, but we have medical procedures that save lives. Even here, there is no infallibility.
Research has pulled us from death’s door with medical alchemy, but there is no free lunch in medicine, either. Every medication, every procedure, comes with its share of side effects or dangers, some of which are missed by the most acute eyes.
I once had the good fortune to work with a well-known oncologist. A patient was being discharged from his hospital and he happened to be nearby. “What did you find?” he asked. “Nothing,” was the reply. The elder doc scratched his head and asked, “Did you look under his tongue?” They hadn’t.
A quick look and his cancer was discovered in a good-sized tumor under his tongue.
Another physician I’ve known for over three decades once expressed a great degree of reluctance to prescribe antibiotics. “Do you want to take poison,” he asked his patient. Poison?
Whoever thought of any antibiotic medication as something that could kill? It may not kill you unless you are allergic, but its purpose is to kill something.
In rare cases, an antibiotic can cause a severe and potentially life-threatening allergic reaction known as anaphylaxis.
Medications do heal, but they can bring on symptoms that, if not carefully detailed, can be misunderstood to the detriment of the patient.
Psychiatric Side Effects of Some Medications
Under normal circumstances, our immune system is an efficient killing machine that seeks out bad actors in our body and swarms them to death. The call goes out quickly, but sometimes the illness is too much for them.
Natural killer (NK) cells are lymphocytes of the innate immune system that participate in early defense against foreign cells and autologous cells undergoing various forms of stress, such as microbial infection or tumor transformation.
When supportive medications are needed, they may lead to an iatrogenic illness, an illness caused by medical intervention. Prescribing can be especially serious in older patients who have several medical conditions.
Risk factors of iatrogenic disease in the elderly are drug-induced iatrogenic disease, multiple chronic diseases, multiple physicians, hospitalization, and medical or surgical procedures. Iatrogenic disease can have a great psychomotor impact and important social consequences.One of the consequences can be an apparent memory impairment.
These medication-induced behavioral manifestations may be seen as psychiatric syndromes and not medication-related and therein lies a problem. An inappropriate diagnosis results in even more, sometimes deleterious, prescriptions for these patients. For this reason, psychiatric and other medications contain black box warnings regarding prescribing for elderly patients since they may cause death.
Enter the Steroids
While not causing an iatrogenic illness, steroids that are a group of workhorses of medicine, are particularly problematic in older patients. As we age, our systems change, are not as efficient and we require specialized care.
Also, certain drugs have an especially high risk of adverse effects in the elderly, due to changes in body composition and drug metabolism. Specific examples include anticholinergics such as diphenydramine, benzodiazepines and other sleep aids (eg, zolpidem), opioids, antipsychotics, anticoagulants, and NSAIDs (see Beers criteria). Also included here should be prednisone and dexamethasone.
Steroid-induced psychosis is a well-documented phenomenon. Contrary to early thought, these symptoms are not very prevalent in populations with known psychological illnesses but rather it is a dose-dependent disorder that is more prevalent in people who have certain diseases or are on medications that will augment the effect of the steroids.
A review of some steroid-induced psychosis cases indicates that this disorder is not commonly seen. The belief is that it is underreported in the medical community because it is not severe enough, nor long-standing sufficiently to be reportable.
In one sample, 71% of the cases had steroid-induced psychosis, but 14% had no evidence of significant mood changes or delirium. However, depression was present in over 40% of the cases, 28% had mania, 7.5% showed mixed state mania and delirium in 10% of the cases.
Another study indicated that both mania and hypomania were commonly found in persons taking steroids and that this behavioral change was followed by depressive symptoms in 28%.
How long do the symptoms last? The answer is dependent on both the course of the illness that is being treated and the level of medication that is being prescribed. But it is believed that this diminished reality state (aka reality testing) may last anywhere from a few days up to three or more weeks.
In patients primarily adults, taking corticosteroids, common psychiatric changes which have been seen include euphoria, insomnia, mood swings, personality changes, severe depression, and psychosis in at least 5 to 18% of patients.
Depressive symptoms can last for about four weeks, while mania may persist for three weeks and delirium for a few days. Patients who have been on long-term glucocorticoid therapy may have both depression and delirium or confusion. The latter is more likely to be found in older adults, and anyone who is on a long-acting glucocorticoid is considered at risk.
In adult females, UTI (urinary tract infection) can present with mood disorders, delusions, hallucinations, agitation, and violent behavior. Would they order an antipsychotic medication for them? They might.
One symptom which is also seen in those who have been treated for a pulmonary disease is what is known as “steroid euphoria” which is characterized by reduced anxiety and depression even when there has been no improvement in lung function. “…some patients given oral corticosteroids develop a sense of wellbeing that is ‘inappropriate’ to improvements in physical health…but, unlike steroid-induced psychosis, it has not been documented.”
Psychiatric Symptoms of Steroids in Children
The side effects of steroid medications have been well-studied in adults, but not sufficient research has been reported in children. They experience the side effects, and the behavioral changes may not resolve once the treatment is stopped.
In pediatric patients with acute lymphoblastic leukemia, corticosteroid use appears to correlate with negative psychiatric and behavioral effects. In children treated with corticosteroids for noncancer conditions, adverse effects have been observed both during treatment and after cessation, although the data from article to article are not consistent enough to establish dose relationships.
Medications Other Than Steroids
Several medications may produce disturbances of reality testing or emotional dysfunction. A review of medications and their side effects, as well as the rare ones, can be found in Prescriber’s Digital Reference as well as Physicians’ Desk Reference for Herbal Medicines and a listing of resources maintained by the FDA.
Drugs that may lead to depressive, anxious, or psychotic syndromes include corticosteroids, isotretinoin, levo-dopar mefloquine, interferon-a, and anabolic steroids, as well as some over-the-counter medications.
In elderly patients, common antihistamines can cause visual hallucinations, a highly unusual symptom in psychiatric patients.
Older adults are especially sensitive to the central nervous system- and anticholinergic-related side effects of sedating antihistamines because of decreased cholinergic neurons or receptors in the brain, reduced hepatic and renal function, and increased blood-brain permeability. These patients also often have coexisting conditions and often take multiple medications that increase the risk of drug-drug interactions and the potential for sedative adverse effects.
Are any medications without side effects? The answer is “no,” and it is often a trade-off regarding the desired results and the possibility of uncomfortable or dangerous side effects. Both the prescriber and the patient must act in concert with each other to make these individual decisions.